• Users Online: 175
  • Print this page
  • Email this page
 
CASE REPORT
Ahead of Print

Psychosis resulting from trimethoprim-sulfamethoxazole treatment for preseptal cellulitis


1 School of Medicine, University of California Riverside (UCR), Redlands, California, USA
2 California Eye Specialists, Redlands, California, USA
3 Michael T. Ingram Psychiatry, Inc., Los Angeles, California, USA

Correspondence Address:
Kashif M Iqbal,
21143 WoodGlen Ct, Walnut, CA 91789
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/tjo.tjo_66_20

Trimethoprim-sulfamethoxazole (TMP-SMX) is a commonly used antimicrobial agent because of its low cost, diverse antimicrobial profile, and minimal severe adverse effects. A rare side effect is psychosis, a complication that has not been published in the ophthalmology literature. A 53-year-old female presented to the ophthalmology office with left upper eyelid erythema, focal tenderness, and discharge. She was diagnosed with preseptal cellulitis of the left upper lid and started on TMP-SMX. The next day, the patient's condition improved with reduced swelling and no discharge. However, 2 days later, she experienced visual hallucinations whereby worms were growing out of her left eye accompanied by theme-congruent tactile hallucinations. TMP-SMX was discontinued and substituted for clindamycin, and she reported resolution of her symptoms 8 h later. TMP-SMX has extensive cerebrospinal fluid penetration and causes a folic acid deficiency, which may explain the rare occurrence of neuropsychiatric side effects. This patient had a substance-induced psychosis, in which visual and tactile hallucinations began 3 days after taking TMP-SMX and resolved 8 h after discontinuation, a timeline consistent with the literature. Central nervous system toxicity is rare in nonelderly immunocompetent patients, with only three such cases reported in the literature. While visual and auditory hallucinations have been described previously, this is the first reported case of TMP-SMX-induced tactile hallucinations and unilateral visual hallucinations. Moreover, because TMP-SMX is a first-line agent commonly used to treat orbital and preseptal cellulitis, it is important for ophthalmologists to be aware of this atypical side effect, as it can be life threatening.


Print this article
Search
 Back
 
  Search Pubmed for
 
    -  Iqbal KM
    -  Luke PK
    -  Ingram MT
 Citation Manager
 Article Access Statistics
 Reader Comments
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed415    
    PDF Downloaded11    

Recommend this journal